Maine, 2017Extreme Cold in Maine, December 28, 2017
December 28, 2017 · NWS CAR · 4 events in 4 counties and zones
Winds and very cold temperatures produced dangerous wind chills during the morning of the 28th. Wind chill temperatures ranged from 30 to 40 below zero.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds and very cold temperatures produced dangerous wind chills during the morning of the 28th. Wind chill temperatures ranged from 30 to 40 below zero.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 28, 1:34 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Dec 28, 1:34 AM EST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
134 AM EST Thu Dec 28 2017
.SYNOPSIS...
Arctic high pressure will slowly build toward the region
through late week.
&&
.NEAR TERM /THROUGH TODAY/...
Update...
An area of moisture rotating around low pressure near Labrador
will move south across the forecast area overnight. Mostly
cloudy skies along with light snow are expected across northern
portions of the forecast area overnight with snow accumulations
an inch or less. Partly cloudy/mostly clear skies are expected
across the remainder of the forecast area overnight. Wind Chill
Advisories remain in effect across most of the forecast area
overnight, with a Wind Chill Warning across northern Somerset
county. Overnight low temperatures will range from around 10
below to 15 below zero north, to around 10 below zero interior
Downeast with 5 to 10 below zero along the Downeast coast. Wind
chill temperatures will generally range from around 20 below to
around 35 below zero overnight. Have updated the forecast to
adjust for current conditions along with overnight temperatures
and cloud cover.
Previous discussion...
The model guidance is in good agreement through the near term
period of the forecast. Cold temperatures with a gusty west
wind will continue into tomorrow. Winds chills across northern
Maine will reach -35 degrees F across northern zones -25 to -30
across central zones, and -20 to -25 southern zones. These
conditions will continue into late morning Thursday. A low in
the Canadian Maritimes with a trough extending west into central
Quebec. The trough will move slowly south through the period
and will be over the Gulf of Maine by the end of the period.
Loaded a blend of the GFS/NAM/ECMWF to smooth out the minor
differences in the models. Loaded NAWAVE4 for seas in the
coastal waters. Loaded windgust by factor tool. For QPF used
GFS.
&&
.SHORT TERM /TONIGHT THROUGH SATURDAY NIGHT/...
Arctic air conts to infiltrate into the region thru the end of the
short term. NW winds wl rmn up thru the end of the week as an upr
lvl trof is carved out east of the MS Rvr. H5 heights wl drop blo
510dm Fri night and rmn there thru the weekend with sub-500 1000-
500mb thicknesses over all locations.
Wv expected to mv thru Fri aftn lkly to bring only cldy skies to the
CWA with vry little moisture expected to introduce snow showers into
the fcst. Cannot rule out a flurry acrs cntrl zone in the aftn but
chcs appear vry slim at this time. Temps expected to warm on Fri and
Sat and with winds progged to remain below 10 mph may be able to
hold off on any wind chill advisories thru the end of the week.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Continued cold into the middle of next week on northwest flow.
Troffing wl rmn with high pressure building thru sern U.S. allowing
return swrly flow on Tue night and allowing temps to warm to nr
10/lwr teens acrs the north and arnd 20F for Downeast. Med range
guidance indicates a wide range of solns by the very end of the
pd with GEM showing dvlpng coastal off of Cape Cod, EC slightly
slower with potential system and GFS brings hipres ovr CWA.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
NEAR TERM: MVFR/VFR, with occasional IFR, conditions will occur
across northern areas overnight into early Thursday. Generally
expect VFR conditions across northern areas later Thursday,
though blowing snow could locally reduce visibilities. VFR
conditions are expected Downeast overnight through Thursday.
SHORT TERM: VFR through most of the short term. Only exception
expected to be ocnl MVFR cigs in low-level stratus at northern
terminals. Little in the way of organized storm systems expected
thru the middle of next week.
&&
.MARINE...
NEAR TERM: A Gale Warning remains in effect for much of the
waters, with exception of the intracoastal waters, overnight. A
Small Craft Advisory is in effect for the intracoastal waters.
Small craft advisory conditions are expected across all the
waters Thursday morning through the afternoon. Visibilities
could be locally reduced in any snow showers overnight.
SHORT TERM: Expect conditions to drop below SCA levels by Fri
morning. May see wind gusts aoa 25kts Fri night into Sat
morning, mainly for the outer waters.
&&
.CLIMATE...
Today was the 14th consecutive day with a high below freezing at
Caribou. The high of 1F at Caribou was the lowest high
temperature since December 16, 2016. Temperatures are expected
to remain well below average through next week. There are some
long range indications that a pattern change may take place
toward the middle of January which would allow for a retreat of
the very cold air.
The forecast high for New Year's Day at Bangor is 4F. The all-
time lowest high temperature observed at Bangor is 7F, in 1957.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Wind Chill Advisory until 11 AM EST this morning for MEZ001-
002-004>006-010-011-015>017-029>032.
Wind Chill Warning until 11 AM EST this morning for MEZ003.
MARINE...Small Craft Advisory until 7 AM EST this morning for ANZ052.
Gale Warning until 7 AM EST this morning for ANZ050-051.
&&
Near Term...Norcross/Norton
Short Term...Farrar
Long Term...Farrar
Aviation...Norcross/Farrar
Marine...Norcross/Farrar
Climate...CBHazardous weather outlook, Dec 27, 7:20 PM EST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
720 PM EST Wed Dec 27 2017
MEZ003-290030-
Northern Somerset-
720 PM EST Wed Dec 27 2017
...WIND CHILL WARNING IN EFFECT UNTIL 11 AM EST THURSDAY...
This Hazardous Weather Outlook is for West Central Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-002-004>006-010-290030-
Northwest Aroostook-Northeast Aroostook-Northern Piscataquis-
Northern Penobscot-Southeast Aroostook-Central Piscataquis-
720 PM EST Wed Dec 27 2017
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY...
This Hazardous Weather Outlook is for East Central Maine...Far
Northern Maine...North Central Maine and Northern Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-029>032-290030-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Coastal Hancock-Coastal Washington-
Southern Piscataquis-Northern Washington-
720 PM EST Wed Dec 27 2017
...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM EST THURSDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine...East
Central Maine...Eastern Maine...Interior DownEast Maine and North
Central Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Wind Chill Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050-051-290030-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
720 PM EST Wed Dec 27 2017
...GALE WARNING IN EFFECT UNTIL 7 AM EST THURSDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ052-290030-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
720 PM EST Wed Dec 27 2017
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
CB
Extreme Cold/Wind Chill, Northwest Aroostook
- When
- December 28, 4:00 AM EST to 10:00 AM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Wind chill temperatures ranged from 30 to 40 below zero.
Extreme Cold/Wind Chill, Northern Somerset
- When
- December 28, 4:00 AM EST to 10:00 AM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Wind chill temperatures ranged from 30 to 40 below zero.
Extreme Cold/Wind Chill, Northern Piscataquis
- When
- December 28, 4:00 AM EST to 10:00 AM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind chill temperatures ranged from 30 to 40 below zero.
Extreme Cold/Wind Chill, Central Piscataquis
- When
- December 28, 4:00 AM EST to 10:00 AM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Mesonet
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Wind chill temperatures ranged from 30 to 40 below zero.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Minnesota, December 28, 20171 death · $500 · 1 event
- Winter Storm and Avalanche in Montana, December 28 to 30, 2017$25,000 · 9 events
- Heavy Snow in Washington, December 28 to 30, 201721 events
- Ice Storm and Debris Flows in Idaho, December 28 to 30, 2017$2,000 · 17 events
- Heavy Snow in Michigan, December 28 to 30, 20175 events
- Winter Storm and High Wind in Wyoming, December 28 to 30, 201783 kt wind · 4 events
- Winter Storm in Montana, December 28 to 31, 20174 events
- Ice Storm and Heavy Snow in Washington, December 28 to 29, 20174 events
- Extreme Cold in New York, December 28, 20172 events
- Winter Storm and Heavy Snow in Idaho, December 28 to 29, 2017$10,000 · 2 events
- Extreme Cold in Maine, December 28 to 29, 20172 events
- High Wind in Alaska, December 28, 201773 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 730872, 730874, 730876, 730877.